Alert archive / Washington / Red Flag Warnings in 2022
Red Flag Warning 7, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Aug 21, 2022, 2:35 PM PDT for Asotin County, Columbia County, Garfield County, Washington. It took effect at Aug 22, 2022, 5:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2022, 2:35 PM PDT (21:35 UTC)
- In effect from
- Aug 22, 2022, 5:00 AM PDT
- Expired
- Aug 22, 2022, 2:24 PM PDT
- In force
- 9 hr
- Issued by
- NWS Spokane, WA
Counties Asotin County, WA, Columbia County, WA, Garfield County, WA
The radar
The Pendleton radar (KPDT), 122 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
530 WWUS86 KOTX 212135 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 235 PM PDT Sun Aug 21 2022 .Thunderstorm chances will increase over southeast Washington late tonight into Monday. This will carry the potential for abundant lightning with limited moisture. This will increase the potential for fire starts. WAZ709-221200- /O.NEW.KOTX.FW.W.0007.220822T1200Z-220823T0300Z/ Lower Palouse - Snake River (Zone 709)- 235 PM PDT Sun Aug 21 2022 ...RED FLAG WARNING IN EFFECT FROM 5 AM TO 8 PM PDT MONDAY FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE WAZ709... The National Weather Service in Spokane has issued a Red Flag Warning for abundant lightning, which is in effect from 5 AM to 8 PM PDT Monday. * Affected Area: Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Thunderstorms: Isolated to scattered thunderstorms are expected to develop toward Monday morning. Some thunderstorm cells may contain limited rainfall amounts, at less than a tenth of an inch. * Outflow Winds: Erratic wind gusts to 40 mph possible with thunderstorms. * Impacts: Lightning strikes may create new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
314 WWUS86 KOTX 220400 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 900 PM PDT Sun Aug 21 2022 .Thunderstorm chances will increase over southeast Washington late tonight into Monday. This will carry the potential for abundant lightning with limited moisture. This will increase the potential for fire starts. WAZ709-221500- /O.CON.KOTX.FW.W.0007.220822T1200Z-220823T0300Z/ Lower Palouse - Snake River (Zone 709)- 900 PM PDT Sun Aug 21 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 AM TO 8 PM PDT MONDAY FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE WAZ709... * Affected Area: Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Thunderstorms: Isolated to scattered thunderstorms are expected to develop toward Monday morning. Some thunderstorm cells may contain limited rainfall amounts, at less than a tenth of an inch. * Outflow Winds: Erratic wind gusts to 40 mph possible with thunderstorms. * Impacts: Lightning strikes may create new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
374 WWUS86 KOTX 221138 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 438 AM PDT Mon Aug 22 2022 .Thunderstorm chances will increase over southeast Washington this morning. This will carry the potential for abundant lightning with limited moisture. This will increase the potential for fire starts. WAZ709-222300- /O.CON.KOTX.FW.W.0007.220822T1200Z-220823T0300Z/ Lower Palouse - Snake River (Zone 709)- 438 AM PDT Mon Aug 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE WAZ709... * Affected Area: Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Thunderstorms: Isolated to scattered thunderstorms are expected this morning. Some thunderstorm cells may contain limited rainfall amounts, at less than a tenth of an inch. * Outflow Winds: Erratic wind gusts to 40 mph possible with thunderstorms. * Impacts: Lightning strikes may create new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
281 WWUS86 KOTX 222124 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 224 PM PDT Mon Aug 22 2022 WAZ709-222230- /O.CAN.KOTX.FW.W.0007.000000T0000Z-220823T0300Z/ Lower Palouse - Snake River (Zone 709)- 224 PM PDT Mon Aug 22 2022 ...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES WAZ709... The National Weather Service in Spokane has cancelled the Red Flag Warning. Thunderstorms have exited the area and no additional significant thunderstorms are expected. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 21, 9:39 AM PDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 21, 9:39 AM PDT, 4 hours 56 minutes before
Area Forecast Discussion National Weather Service Spokane WA 939 AM PDT Sun Aug 21 2022 .SYNOPSIS... The remainder of the weekend will be warm with the majority of the region experiencing highs in the 90s with some spotty showers or thunderstorms hanging up north. The arrival of a front early in the week will bring a chance of showers and thunderstorms Monday and Tuesday and knock our temperatures down into the 80s and low 90s before warming back up by the end of the week. && .DISCUSSION... Today through Monday night: Offshore negatively tilted trof pinches up against the ridge over the Pacific Northwest Monday and allows enough upstream retrogression and/or amplification of the ridge to allow for minimal to no pops for today with the exception being minor slight chance mentions over some of the northern mountain locations. In addition this ridge retrogression and/or amplification along with some warm low level southerly/southwesterly flow may allow the warmest temperatures of the seven day forecast to occur today. The Southerly flow may get a bit more active ahead of the incoming negatively tilted trof to allow for pops to spread from south to north starting Sunday night and peak Monday afternoon as the trof passes through. Expectation is the elevated forced convection in the form of showers and thunderstorms starting Sunday night into Monday morning will be high based and as such so any lightning strikes are not likely to be accompanied by much precipitation. The transition to surface based convection with the trof moving through Monday afternoon and evening is likely to be wetter so any lightning Monday afternoon and evening may have more precipitation accompanying it. This precipitation, lower heights, and increased cloud cover should allow for high temperatures generally 5 to 9 degrees cooler Monday compared to today. The trof then continues to track northeast thus pops show a decrease from southwest to northeast Monday night. Smoke and haze from regional and local fires may continue to cause nuisance to the forecast. Most current smoke models depict much of the haze and smoke thinned out and/or displaced to the northeast./Pelatti Tuesday through Saturday: The overall pattern includes a broad ridge of high pressure over the western US and western Canada. In the middle of that ridge over the Inland Northwest is a cutoff upper low. That cutoff low is removed from the upper flow so its movement is essentially dictated by how fast the ridge breaks down. What that means for the Inland Northwest is a few extra days of increased instability in the form of thunderstorms. The last couple of days, the forecast has been for the majority of the shower and thunderstorm activity to be on Monday followed by a gradual warming and drying trend. What I'm seeing now is the effects of the upper disturbance will remain with us through Wednesday and even Thursday. The main changes to the ongoing forecast were to drop temperatures a few degrees each day and increase the chance for thunderstorms. Friday still appears to be the warmest day but max temperatures were lowered by about 3-6 degrees F from the inherited forecast. The challenge with the forecast will be identifying the best areas for thunderstorms each day. Generally speaking, thunderstorm activity will be isolated with the most likely locations being the mountains. But we can't rule out the odd shower or thunderstorm in portions of the Columbia Basin or the the valley locations. Because of the isolated nature, it's unlikely that any fire weather highlights will be necessary but that doesn't mean each thunderstorm won't be capable of igniting a new wildfire. At the same time, the slow movement under the meandering upper vort max will result in slow moving thunderstorms. Our PWAT values are expected to be over an inch (150% normal for this time of year) so what thunderstorms do develop will also have the potential of dropping significant amount of rain. Not only will new wildfires be possible, but also flash flooding. The forecast becomes much more unpredictable as we get into the weekend. A cluster analysis shows that the models have a wide range of possibilities on the timing of the ridge breaking down. A significant portion of the EPS and CMC are introducing a trof Saturday. It's not until Sunday that 37% of the GEFS members depict a trof. Late next weekend and early the following week, the models seem to be evenly split between a ridge or a deep trof. All that being said, confidence is very low in next weekend's forecast. It is certainly worth watching since a ridge breakdown following what has been a very hot August could lead to dangerous fire weather conditions. /AB && .AVIATION... 18Z TAFs: VFR conditions will prevail. PUW and LWS will have some shower and thunderstorm activity Monday morning as the instability axis shifts northward into southern Washington. Smoke and haze from local and regional fires may produce localized visibility reductions. && .PRELIMINARY POINT TEMPS/POPS... Spokane 95 63 88 60 89 61 / 0 0 20 10 10 10 Coeur d'Alene 93 60 87 57 88 59 / 0 0 20 20 10 10 Pullman 92 57 85 54 86 54 / 0 10 30 10 10 10 Lewiston 100 69 93 66 94 65 / 0 10 30 10 10 10 Colville 95 54 91 51 89 51 / 10 0 10 10 20 10 Sandpoint 91 57 87 56 84 58 / 10 0 10 20 20 20 Kellogg 91 66 85 62 84 62 / 0 0 20 20 10 10 Moses Lake 97 65 93 61 94 64 / 0 10 20 10 10 10 Wenatchee 97 71 93 67 92 69 / 0 0 20 10 10 10 Omak 97 66 93 62 94 64 / 0 0 20 10 20 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Nearby
Red Flag Warnings in Washington, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.